Our team of medical experts are ready to help

Your questions answered


Laura asked...

My husband has now stopped taking clopidrogol a year after one stent...

My husband has now stopped taking clopidrogol a year after one stent and we're disappointed that it wasn't thst but the aspirin causing acid reflux. He takes a PPI which we know is not good for you long term. Can he take an enteric coated aspirin instead of dispersible. Might that aleviate the acid reflux? We are scrupulous with regard to diet and he is extremely slim.

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP ASAP?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, is available on a pay-as-you-go basis with prices starting at just £60 per consultation*.

    Quote AXA20 to receive a 20% discount. (* Prices subject to change.)

The answer

In accordance with NICE guidelines, the treatment for a patient presenting with a scenario similar to that of your husband’s is as follows: any “alarm” features should be reported immediately to the GP.

Alarm features typically include indigestion plus one or more of the following symptoms from gastro-intestinal bleeding, unintentional weight loss, progressive difficulty swallowing, persistent vomiting, iron deficiency anaemia or any physical mass in the tummy region.

In the absence of alarm features, any outstanding general and lifestyle measures should be addressed first, namely ensuring a sensible alcohol intake, if applicable smoking to be reduced and ultimately stopped, aspirin to be ingested after food and an overall medication review.

After the successful discussion of those measures, over-the-counter options can be used, with an “as required” approach. Antacids (e.g. Rennies) and alginates (e.g. Gaviscon) are recognised over-the-counter options. Antacids neutralise the acidity of stomach contents and alginates form a protective lid on the stomach contents, meaning they are more appropriate for indigestion that also “refluxes” i.e. washes up the food pipe.

If reliance on antacids/alginates exceeds the maximum doses or doesn’t result in a significant reduction in symptoms/discomfort, then a full-dose proton-pump inhibitor for at least one month should be trialled. If symptoms reduce but are still underlying, the lowest-dose of proton-pump inhibitor to control symptoms should be prescribed and reviewed at least annually.

If your husband has followed this treatment pathway, the only appropriate alternative would be to consider the use of clopidogrel instead of low-dose aspirin for antiplatelet therapy on discussion with his GP. This option would be viable for consideration only if a combination of low-dose aspirin and a proton-pump inhibitor fails to improve the symptoms. The risk of gastro-intestinal effects between dispersible and enteric-coated aspirin are shown to be similar and based on reports, there did not seem to be an advantage to taking other forms of aspirin over the plain tablet.

Answered by the Health at Hand nurses